New Mexico, 2017

Damaging Wind and High Wind in New Mexico, May 16, 2017

May 16, 2017 · NWS ABQ · 10 events in 9 counties and zones

An unseasonably cold storm system moving east across New Mexico produced a wide variety of weather for mid-May. Temperatures were up to 20 degrees below normal in some areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An unseasonably cold storm system moving east across New Mexico produced a wide variety of weather for mid-May. Temperatures were up to 20 degrees below normal in some areas. Showers and thunderstorms that developed over central and western New Mexico produced locally strong winds and mainly light rainfall amounts. Light snow accumulations were even reported over the northern high terrain. Meanwhile, southwest winds cranked up over eastern New Mexico and generated gusts to near 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 16, 10:47 AM MST, 1 hour 41 minutes earlier.

Area forecast discussion, May 16, 10:47 AM MST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1147 AM MDT Tue May 16 2017

.AVIATION...
18Z TAF CYCLE
Shower and thunderstorm activity has already begun to develop west of
the Rio Grande Valley and will spread E-ENE toward KABQ, KAEG, and
KSAF. There won't be much in the way of wetting precipitation with
these storms, but erratic gusty outflow winds between 35 to 45 kts can
be expected with any passing storm. Shower and storm activity will
diminish by midnight. Strong SW winds will develop across the
forecast area this afternoon and will continue through tonight into
Wednesday with the strongest winds 25 to 35 kts over the east plains,
including KLVS, KTCC, and KROW.

24

&&

.PREV DISCUSSION...307 AM MDT Tue May 16 2017...
.SYNOPSIS...
An unsettled weather pattern will continue during the next 7 days.
The first Pacific low will cross over the area today into tonight.
Showers and thunderstorms will generally favor western and central
areas. Gusty winds will favor all areas today but especially across
the east. The second Pacific low will be on the heals of the first
with impacts to the Four Corners area Wednesday into Wednesday
evening before shifting south and east. Residual impacts in terms of
cooler temperatures, abundant cloud cover and some showers will
remain on Thursday. The main portion of the low and accompanying
surface cold front will impact central and eastern portions of the
area on Friday. Snow levels will be the lowest Friday into Friday
night and allow for some modest accumulations across the higher
elevations of the north central mountains. A gradual warming trend
is shaping up for the weekend and should last into early next week.
Moisture and instability should be sufficient enough during the
weekend and early next week to initiate a few thunderstorms.

&&

.DISCUSSION...
Not a lot of big changes to the gridded forecast. Models remain
steadfast with their depiction of the unsettled weather pattern
during the next several days. Confidence pretty high for a baroclinic
precipitation band developing over the Four Corners area Wednesday
and trending south and east Wednesday night into Thursday.Trended
PoP's a bit higher and further south.

Storms today will provide strong microburst like winds thanks to the
drier low levels, moist mid levels and strong ambient winds aloft.
Have a mix of drier and wetter storm activity. The latest 6z NAM is a
bit more bullish for some wetting rain associated with some of the
storms across north central and central areas including the ABQ metro
area. Will have to monitor that trend. Suspect conditions will be a
bit drier in the metro and create a hybrid of strong convective and
synoptic wind flows. The east will largely see strong synoptic wind
flow due to the abundant mixing that is depicted by the modeling.
Will be posting a wind advisory for a good portion of the east today.
Went a little above model temp guidance for this afternoon across the
lowlands and for that matter most areas thanks to the warmer start
this am, despite increasing cloud cover. Critical fire weather
conditions shift to the east today after the low clouds erode across
EC and SE plains this morning.

Mentioned Wed/Thur weather above. Some snowfall will be found across
the higher northern mountains Wed night into Thur but impact will be
minimal. Did trend high temps lower than guidance for the NW third
thanks to the consistency of the model depicted precipitation band
there. Breezy to windy on Wed but trending lower on Thu.

The crescendo period still looks to be Fri into Fri night as the
Parent Pacific low slides over the area. This low will be accompanied
with a surface cold front that will impact the east later Friday into
Friday night. Convergence and lift associated with these two features
should create some decent precipitation returns favoring the NE
third. This is the period when snow levels should be the lowest thus
providing the most impact. With that being said...thinking more
higher elevation event with modest accumulations.

Models show a warming trend during the weekend although unsettledness
should remain as mid level moisture flows up from the south. Suspect
many of the thunderstorms will be of the drier variety. The GFS
continues to be the most bullish of the models for larger spatial
impact from thunderstorms. Confidence only moderate at this time.

Possible Pacific low and cold frontal passage favoring the east by
the middle of next week.

High temps through a large portion of the period are expected to be
below normal. Exceptions include the eastern third today. Near normal
temps expected by Monday.

50

&&

.FIRE WEATHER...
Humidity recovery has been fair to poor across a majority of the
area so far, but Gulf moisture advection across the southeast third
of the East Central Plains is bringing excellent recovery there. The
setup going into this afternoon favors many hours of critical fire
weather conditions across the Northeast and East Central Plains,
where temperatures will be near/above normal and a Red Flag Warning
is currently in place. Otherwise, a cooling trend is in play, with
below normal temperatures forecast across all of central and western
New Mexico behind a Pacific cold front. Windy conditions are
forecast with the front across western New Mexico and very windy
conditions are forecast across the eastern half both ahead of and
behind the front. Impressive, well above normal mixing heights are
forecast as well, up to 19K ft above ground level in the Rio Grande
Valley. The upper level low/trough currently over Southern
California will supply the front and race eastward today, then over
the state this evening. A round of convection is forecast with the
passage of the cold pool aloft, but the lower boundary layer will be
very dry so wetting precipitation will likely be confined to the
higher terrain. Dry lightning and gusty winds are favored this
evening for lower elevation areas generally along and west of the
Central Mountain Chain. Strong winds will continue behind the front
overnight with good/fair humidity recovery central and west and
fair/poor recovery Eastern Plains where more critical fire weather
conditions are forecast Wednesday. That said, temperatures come down
along with Haines indices, so additional warnings are not
anticipated at this time.

A second and more potent upper low, currently over the Pacific NW,
will drop to over the lower Great Basin late Wednesday, then turn
east over Colorado and northern New Mexico Thursday. This feature
will push a stronger cold front through the area, with a frontal
band of precipitation forecast. Wetting precipitation will favor
locations along and west of the Continental Divide where our
forecast PoPs have trended up. Temperatures behind this front for
Thu/Fri continue to trend down each forecast cycle, with well below
normal daytime temperatures forecast. 00Z model solutions show a
trailing shortwave trough rotating southeast through New Mexico
Friday around the base of the upper low circulation, providing
another round of showers and storms with the potential for more
accumulating snow across the higher terrain of the Northern
Mountains.

A warming trend is forecast through the weekend and into early next
week with Gulf moisture coming back and providing fuel for more
showers and storms across central and eastern New Mexico by Monday.
Daytime temperatures should be back do within a few degrees of
normal by Monday.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for the following
zones... NMZ104-108.

Wind Advisory until 9 PM MDT this evening for the following zones...
 NMZ515-520>540.

&&
Hazardous weather outlook, May 16, 3:50 AM MST, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
450 AM MDT Tue May 16 2017

NMZ501>540-171100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
450 AM MDT Tue May 16 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A Red Flag warning is in effect between noon to 8 pm MDT across the
eastern plains due to strong wind...low humidity...an unstable
airmass and a mixed transition of dry and growing fuels.

Strong winds will impact a good portion of the area. The longer
duration strong winds will be found across the eastern plains with
gusts to around 50 mph. Short duration, shower and thunderstorm
induced strong winds will be found across western and central areas.
Isolated gusts up to 60 mph possible with that activity.

Strong winds will continue over the higher terrain and areas to the
lee of the central mountains tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Residual strong winds will be felt along and to the lee of the
central mountains Wednesday morning.

Some modest snow accumulations expected Friday into Friday night
across the northern mountains...mainly limited to higher terrain
areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

50

The radar

The Albuquerque radar (KABX), 55 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

9 high wind, 1 thunderstorm wind. Local standard time, as filed.

High Wind, Upper Tularosa Valley

When
May 16, 12:28 PM MST to 12:43 PM MST
Where
Upper Tularosa Valley forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

Several WSMR sites reported peak wind gusts up to 61 mph.

High Wind, Chaves County Plains

When
May 16, 1:45 PM MST to 6:55 PM MST
Where
Chaves County Plains forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
Public

A public CWOP station at Buck Springs reported high sustained winds for several hours with a peak speed of 47 mph.

Thunderstorm Wind, Cibola

When
May 16, 2:33 PM MST to 2:35 PM MST
Where
Cibola County, 2.65 mi WNW of Laguna
Measured
51 kt (59 mph) measured gust
Reported by
Park/Forest Service
Coordinates
35.050, -107.420

Laguna.

High Wind, De Baca County

When
May 16, 2:35 PM MST to 2:50 PM MST
Where
De Baca County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

A public CWOP station at Sumner Lake reported a peak wind gust of 62 mph.

High Wind, Roosevelt County

When
May 16, 2:40 PM MST to 2:52 PM MST
Where
Roosevelt County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS

Melrose Bombing Range.

High Wind, Guadalupe County

When
May 16, 2:45 PM MST to 3:00 PM MST
Where
Guadalupe County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS

Santa Rosa Route 66 Airport.

High Wind, Eastern Lincoln County

When
May 16, 3:00 PM MST to 3:10 PM MST
Where
Eastern Lincoln County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

The Columbia Scientific Balloon Facility Transwestern Pump station reported sustained winds near 40 mph and gusts to 58 mph.

High Wind, Curry County

When
May 16, 3:22 PM MST to 5:20 PM MST
Where
Curry County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS

A public CWOP station in Clovis reported a peak wind gust of 60 mph. The Clovis Airport reported a peak wind gust of 61 mph.

High Wind, Quay County

When
May 16, 3:52 PM MST to 3:54 PM MST
Where
Quay County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

Tucumcari Municipal Airport.

High Wind, Chaves County Plains

When
May 16, 5:08 PM MST to 5:20 PM MST
Where
Chaves County Plains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Public

A public CWOP station at Buck Springs reported a peak wind gust of 62 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689289, 689283, 688402, 689285, 689286, 689287, 689281, 689282, 689288, 689284.